Health Effects of Taking Fentanyl
Fentanyl’s intended use is relief from pain. However, regardless of whether a person is taking fentanyl in accordance with medical advice or illegally to get high, they can experience side effects. Some of these side effects can be uncomfortable and even dangerous, and can include: 1
- Drowsiness, sedation, or even unconsciousness.
- Slurred speech.
- Nausea and vomiting.
- Trouble breathing.
Long Term Effects of Fentanyl Abuse
Because fentanyl is highly addictive, there’s a chance that someone who uses the substance regularly can experience effects from longer-term use, including:4
- Developing a tolerance to fentanyl, and potentially needing larger doses.
- Hyperalgesia, which is a heightened baseline sensitivity to pain.
- Increased risk of toxicity and overdose.
- Increased risk of respiratory arrest in overdose, and resulting permanent brain injury (from lack of oxygen).
- Cumulative risk of developing an addiction would rise with long-term use/misuse.
Fentanyl is dangerous enough on its own, but illicit suppliers and dealers may also be lacing heroin and other drugs with the substance. In the case of illicit opioids, this may be done in part because less fentanyl is needed to produce the sought after high than a comparable volume of non-adulterated product.1, 2
Someone expecting a certain high from substances such as meth, cocaine, or heroin could be getting a much higher dose of an entirely different drug, for which little or no tolerance exists, which could greatly increase the chance of overdose.1
Fentanyl has contributed to an increase in synthetic opioid overdose related deaths in the last several years. In 2018, more than 31,000 people died from overdoses involving synthetic opioids, including fentanyl and fentanyl analogues.5
A person can overdose on fentanyl alone, or from using another substance that is laced with fentanyl. Fentanyl overdose symptoms can include:
- Severe drowsiness.
- Constricted or “pinpoint” pupils.
- Slowed, shallow, or altogether stopped breathing
- Blue lips and complexion due to lack of oxygen.
- Loss of consciousness.
If a fentanyl overdose is detected early enough, naloxone can be administered to reverse certain life-threatening symptoms by blocking the effects of fentanyl and other opioid drugs.1